Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Ziagen(R) (Abacavir): New Warning on Restarting

August 4, 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

In July 2000, Glaxo Wellcome sent a letter to physicians warning them to be especially careful when restarting abacavir after it has been discontinued. It has long been known that abacavir must never be re-started after it has been stopped due to a hypersensitivity reaction to this drug. The new warning resulted from cases where a previous hypersensitivity reaction might or might not have occurred, but had not been recognized.


Note:

1. This warning about re-starting does not apply if a patient has only missed one or two doses.

2. Before re-starting abacavir, patients should call their physician. If the patient had symptoms consistent with hypersensitivity when they stopped the drug, they should never use abacavir again. It is important to check the latest medical information on how to recognize these symptoms.

Advertisement
3. When re-starting abacavir, patients and physicians should have a plan for emergency care in case problems develop. The drug should not be re-started if the patient will be out of reach of medical care -- in a remote area, for example. The dangerous reaction often occurs within hours, but can occur days or a few weeks after re-starting.

4. The initial hypersensitivity reaction happens in 3-5% of patients started on abacavir. If the drug is then permanently discontinued, the reaction goes away on its own without further problems, but if abacavir is ever re-started after the reaction has occurred, the hypersensitivity can become much worse, and can be fatal. So far the overall death rate from abacavir has been 2-4 patients per 10,000.

The most important point is that patients must check with their physician before re-starting Ziagen (abacavir) after it has been discontinued for any reason.

Letter from Glaxo Wellcome to health care professionals, July 2000:

Re: Severe Hypersensitivity Reactions following reintroduction with ZIAGEN(R) (abacavir sulfate) Products

Dear Health Care Provider,

Glaxo Wellcome Inc. is writing to inform you of important new safety information about hypersensitivity reactions to abacavir, a nucleoside analogue reverse transcriptase inhibitor which, in combination with other antiretroviral agents, is indicated for the treatment of HIV-1 infection. Fatal hypersensitivity reactions are a described risk associated with the use of abacavir (Ziagen); patients who have developed hypersensitivity reactions upon abacavir rechallenge are at an increased risk of a severe hypersensitivity reaction, which may result in death.

Recent reports indicate that severe or fatal hypersensitivity reactions can occur within hours after ZIAGEN reintroduction in patients who have no identified history or unrecognized symptoms of hypersensitivity to abacavir therapy. In these reports:

  • Hypersensitivity to abacavir was not recognized before abacavir therapy was interrupted.
  • Most of these hypersensitivity reactions were indistinguishable from hypersensitivity reactions associated with abacavir rechallenge: short time to onset, increased severity of symptoms, and poor outcome (including death).
  • Reasons for discontinuation of abacavir included interruption in drug supply, and discontinuation of abacavir while treating other medical conditions. [Note: on August 4, Glaxo asked us to make it clear that no patient died who stopped abacavir due to "running out of medication," or for whom no reason for discontinuation was provided.]
  • Severe or fatal hypersensitivity reactions occurred upon reintroduction when abacavir was discontinued for reasons unrelated to symptoms of hypersensitivity. In some cases, symptoms consistent with hypersensitivity may have been present before abacavir was discontinued, but may have been attributed to other medical conditions (for example, acute onset respiratory diseases, gastroenteritis or reactions to other medications).
  • Hypersensitivity reactions occurred days to weeks following abacavir reintroduction in a minority of reports.

If abacavir has been discontinued for reasons other than symptoms of hypersensitivity, and if reinitiation of Ziagen therapy is under consideration:

  • The reason for discontinuation should be evaluated to ensure that the patient did not have symptoms of a hypersensitivity reaction. If hypersensitivity is suspected, abacavir should NOT be reintroduced.
  • If symptoms consistent with hypersensitivity are not identified, reintroduction should be undertaken with caution. Patients should be made aware that a hypersensitivity reaction can occur upon reintroduction of abacavir, and that reintroduction should be undertaken only if medical care can be readily accessed by the patient and others.

Please read the enclosed package insert for revisions in the BOXED WARNING, WARNINGS ADVERSE REACTIONS, PRECAUTIONS: Information for Patients and patient Medication Guide. This information is provided to help you in the management of patients prescribed Ziagen Tablets or Ziagen Oral Solution.

Glaxo Wellcome is committed to providing you with the current product information for the management of your patients being treated with ZIAGEN. You can assist us in monitoring the safety of ZIAGEN by reporting adverse reactions to the Glaxo Wellcome Product Surveillance Department at 1-888-825-5249 or to the FDA MedWatch program by telephone at 1-800-332-1088, by FAX at 1-800-332-0178, via http://www.fda.gov/medwatch or by mail to MedWatch, HF-2, FDA, 5600 Fishers Lane, Rockville, MD 20857.

Please refer to the enclosed revised prescribing information for ZIAGEN. If you have questions about the new information or want additional medical information about ZIAGEN, please contact the Glaxo Wellcome Customer Response Center at 1-888-TALK2GW (1-888-825-5249).



ISSN # 1052-4207

Copyright 2000 by John S. James. Permission granted for noncommercial reproduction, provided that our address and phone number are included if more than short quotations are used.


Back to the AIDS Treatment News August 4, 2000 contents page.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Treatment News. It is a part of the publication AIDS Treatment News.
 
See Also
More on HIV Medications
More News on Abacavir (Ziagen)

Tools
 

Advertisement